IDEAS home Printed from
   My bibliography  Save this article

Preferences, Summation, and Social Welfare Functions


  • Peter C. Fishburn

    (Research Analysis Corporation, McLean, Virginia)


This paper gives a necessary and sufficient condition for the following proposition, in which \preceq and \preceq i for i - 1,..., n are weak orders on a finite set X. There are real-valued functions f 1 , f 2 ,..., f n on X such that, for all x and y in X and i in {1,...,n}x\preceq i y if and only if f i (x) i (y), and x \preceq y if and only if f l (x) + \cdots + f n (x) l (y) + \cdots + f n (y). The condition can be viewed as an extension of a simple unanimity or dominance condition.

Suggested Citation

  • Peter C. Fishburn, 1969. "Preferences, Summation, and Social Welfare Functions," Management Science, INFORMS, vol. 16(3), pages 179-186, November.
  • Handle: RePEc:inm:ormnsc:v:16:y:1969:i:3:p:179-186

    Download full text from publisher

    File URL:
    Download Restriction: no


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Donald E. Campbell & Jerry S. Kelly, 2006. "Social Welfare Functions that Satisfy Pareto, Anonymity, and Neutrality, but not IIA," Working Papers 38, Department of Economics, College of William and Mary.
    2. Martin Shubik, 1973. "Game Theory and Political Science," Cowles Foundation Discussion Papers 351, Cowles Foundation for Research in Economics, Yale University.
    3. Hayashida, Tomohiro & Nishizaki, Ichiro & Ueda, Yoshifumi, 2010. "Multiattribute utility analysis for policy selection and financing for the preservation of the forest," European Journal of Operational Research, Elsevier, vol. 200(3), pages 833-843, February.
    4. Tilman Börgers & Yan-Min Choo, 2017. "Revealed Relative Utilitarianism," CESifo Working Paper Series 6613, CESifo Group Munich.
    5. Meulendijks, P.J.F.G., 1987. "An exercise in welfare economics (II)," Research Memorandum FEW 285, Tilburg University, School of Economics and Management.
    6. Molinero, Xavier & Riquelme, Fabián & Serna, Maria, 2015. "Forms of representation for simple games: Sizes, conversions and equivalences," Mathematical Social Sciences, Elsevier, vol. 76(C), pages 87-102.

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:inm:ormnsc:v:16:y:1969:i:3:p:179-186. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Mirko Janc). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.